Alert archive / New York / Tornado Warnings in 2023

Tornado Warning 16, NWS Binghamton, NY

August 12, 2023Oneida County, New York

NWS Binghamton, NY issued this tornado warning at Aug 12, 2023, 8:45 PM EDT for Oneida County, New York. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2023, 8:45 PM EDT (00:45 UTC)
Expired
Aug 12, 2023, 9:15 PM EDT
In force
30 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 50 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 12:50 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2023-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2023-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

232 
WFUS51 KBGM 130045
TORBGM
NYC065-130115-
/O.NEW.KBGM.TO.W.0016.230813T0045Z-230813T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Binghamton NY
845 PM EDT Sat Aug 12 2023

The National Weather Service in Binghamton has issued a

* Tornado Warning for...
  Central Oneida County in central New York...

* Until 915 PM EDT.
    
* At 845 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Camden, moving east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Taberg around 850 PM EDT.
  Lee around 855 PM EDT.
  Rome and Delta Lake around 905 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4329 7576 4336 7575 4335 7538 4325 7539
TIME...MOT...LOC 0045Z 271DEG 39KT 4332 7571 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

KL
2 follow-up statements
139 
WWUS51 KBGM 130053
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
853 PM EDT Sat Aug 12 2023

NYC065-130115-
/O.CON.KBGM.TO.W.0016.000000T0000Z-230813T0115Z/
Oneida NY-
853 PM EDT Sat Aug 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR CENTRAL
ONEIDA COUNTY...
    
At 853 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Taberg, or 7 miles east of Camden, moving east at 45
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Rome and Delta Lake around 905 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4329 7565 4335 7565 4335 7538 4325 7539
TIME...MOT...LOC 0053Z 268DEG 39KT 4333 7560 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

KL
155 
WWUS51 KBGM 130100
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
900 PM EDT Sat Aug 12 2023

NYC065-130115-
/O.CON.KBGM.TO.W.0016.000000T0000Z-230813T0115Z/
Oneida NY-
900 PM EDT Sat Aug 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR CENTRAL
ONEIDA COUNTY...
    
At 859 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Lee, or near Rome, moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Delta Lake around 905 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4329 7562 4335 7561 4335 7538 4325 7539
TIME...MOT...LOC 0059Z 272DEG 35KT 4332 7554 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

KL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Aug 12, 8:19 PM EDT, 26 minutes earlier.

Area forecast discussion, Aug 12, 8:19 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
819 PM EDT Sat Aug 12 2023

.SYNOPSIS...
Showers and thunderstorms will wind down as the rest of the
evening and overnight progresses. High pressure is then expected
to move in for Sunday with a brief return to dry weather. More
showers and thunderstorms are expected late Monday through
Tuesday, before a return to dry weather on Wednesday.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
815 PM Update:

Tornado Watch has been cancelled an hour early for Steuben,
Yates, Seneca, Cayuga, Schuyler, Tioga, and Bradford counties
with the threat for severe thunderstorms over for those
counties. The rest of the counties remain active until 9PM.

530 PM Update...

Storms are currently limited to the Twin Tiers but there are
more storms developing across north-central PA. Some of these
storms are severe with strong winds and hail. Instability and
shear remain high enough to support strong to severe
thunderstorms. All hazards also remain possible, though
significant hail as highlighted by SPC does not seem possible
given lower lapse rates. There is a shortwave in far western
NY/PA that is progressing eastward slower than expected. This
will likely be the feature that brings in additional storms
later this evening as indicated by the CAMs. There is
uncertainty about coverage of the later round of storms. For
this update, PoPs were updated through the early evening, mainly
trying to capture what is currently ongoing.

245 PM Update...

Storms have developed as expected early this afternoon over portions
of CNY. SPC mesoanalysis is showing that instability is beginning to
increase with plenty of shear to help keep organized thunderstorms
active. DCAPE is increasing to 800 to 1000 J/kg and strong low-
level flow will both support strong or even damaging wind gusts.
Large hail is possible given the amount of instability,
steepening lapse rates, and instability through the hail growth
zone. Low-level shear will be between 20 and 30 kts and LCL
heights are below 1000 ft. This would support localized
tornadoes as well. All of this matches up well with SPC's
Outlook and hazards outlined.

As mentioned in previous discussions earlier today, the first round
is what is currently ongoing. The second round of storms will
be a QLCS later this evening as the cold front approaches. The
severe threat for this later round will shift further south from
the Twin Tiers and areas further southward. With the second
round, the main threats will be damaging wind gusts with the
possibility of weak spin ups within the line. By midnight,
storms will diminish though some lingering isolated showers will
be possible. Besides the severe threat today, heavy rain is
also possible. Given the antecedent conditions, isolated flash
flooding cannot be ruled out. The advantage of today is that
storms will be quick moving but if any areas were to observe
more than a couple thunderstorms.

High pressure and drier air move in early Sunday morning. Skies may
scatter out overnight and combined with light winds and added
moisture from the rain showers, patchy fog will be possible,
especially in the valleys. Any fog that develops should clear out by
mid-morning and be followed by a sunny day to finish out the
weekend. Patchy fog or low stratus may be possible again late
Sunday, but some model soundings show limited moisture near the
surface, so confidence was too low to include fog in the
forecast.

Temperatures tonight will fall into the 60s. With cooler air in
place, temperatures will max out a couple degrees cooler than today
but will still be pleasant being in the 70s and low 80s. Sunday's
lows will be in the upper 50s to low 60s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
230 PM Update...

There was little change with this update and the previous
forecast discussion remains valid.

     Previous Discussion...

High pressure will gradually give way to another frontal
boundary late Monday night through Tuesday. Enough lift and
moisture look to be present for a few rounds of showers. Brief
heavy downpours are a concern with modeled PW values reaching 2
inches. Some slight instability may allow for a few
thunderstorms as well on Tuesday. Highs should reach 80 Monday
and Tuesday with lows in the 60's Monday night.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
230 PM Update...

There was little change with this update and the previous
forecast discussion remains valid.

     Previous Discussion...

The cold front and associated low pressure system move east of
the region by Wednesday. However, suspect northwest flow may
keep some clouds around longer than modeled given typical bias
of the NBM. These clouds have the potential to keep high
temperatures in the 70's. High pressure builds into the region
by Thursday with more divergent solutions present with ensemble
guidance by Friday. For now, just added a low chance for a few
showers. Generally lows around 60 and highs getting into the low
and mid 80's to end the work week.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Mainly VFR conditions are expected this evening, except where
there are heavier showers and thunderstorms. Thunderstorm
activity winds down late this evening. Ceilings will then lower
to at least MVFR at the Central NY terminals. Fog is also
possible at KRME and KELM. The lower ceilings may stick around
through midday at KSYR and KRME, but otherwise a return to VFR
conditions are expected by late morning/early afternoon.

Outlook...

Sunday night and Monday...Mainly VFR.

Monday night through Tuesday...Restrictions likely in showers
and thunderstorms.

Wednesday through Thursday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJG
NEAR TERM...BJG/BTL
SHORT TERM...MPK/MWG
LONG TERM...BJT/MPK/MWG
AVIATION...BJG
Hazardous weather outlook, Aug 12, 8:11 PM EDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
811 PM EDT Sat Aug 12 2023

NYZ009-018-036-037-044>046-056-057-062-PAZ039-040-043-044-047-048-
072-140015-
Northern Oneida-Onondaga-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Broome-Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
811 PM EDT Sat Aug 12 2023

...TORNADO WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

NYZ015>017-022>025-055-PAZ038-140015-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-Tioga-
Bradford-
811 PM EDT Sat Aug 12 2023

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 12, 7:49 PM EDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
749 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     Tstm Wnd Dmg     1 E Neversink           41.82N 74.63W
08/12/2023                   Sullivan           NY   911 Call Center

            Wires down and burning via county dispatch.
            Time estimated from radar.

&&
Local storm report, Aug 12, 7:57 PM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
757 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Tstm Wnd Dmg     1 NE Verona             43.14N 75.57W
08/12/2023                   Oneida             NY   911 Call Center

            Trees down on wires.

&&
Local storm report, Aug 12, 8:00 PM EDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
800 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     Tstm Wnd Dmg     2 SE Briggsville        41.02N 76.11W
08/12/2023                   Luzerne            PA   Public

            Report from mPING: Trees uprooted or
            snapped; Roof blown off. UPDATE: Similar
            reports received in Nescopeck Township from
            Emergency Managers.

&&

JAB
Local storm report, Aug 12, 8:01 PM EDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
801 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Tstm Wnd Dmg     1 E Stevensville        41.77N 76.17W
08/12/2023                   Bradford           PA   Emergency Mngr

            Numerous trees down.

&&
Local storm report, Aug 12, 8:04 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
804 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     Tstm Wnd Dmg     Athens                  41.95N 76.51W
08/12/2023                   Bradford           PA   Emergency Mngr

            Numerous trees down. Roof partially blown
            off of a home.

&&
Local storm report, Aug 12, 8:08 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
808 PM EDT Sat Aug 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     Tstm Wnd Dmg     3 SE East Branch        41.95N 75.08W
08/12/2023                   Delaware           NY   911 Call Center

            Corrects previous tstm wnd dmg report from 3
            SE East Branch. Trees down over portions of
            Charles Medlar Rd.

&&

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:16 PM EDTSevere Thunderstorm WarningBGMOneida44 min
Aug 12, 8:48 PM EDTSpecial Weather StatementBGMHerkimer27 min
Aug 12, 8:58 PM EDTSevere Thunderstorm WarningBGMOneida47 min

Nearby

Tornado Warnings in New York, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.